- Written by Ethan Abbott
Toxicology Literature of Note
Here is a fascinating case of a 17 year old male who intentionally ingested 800 tabs of diphenhydramine and developed cardiovascular collapse. ECMO was initiated and he ultimately survived without neurologic deficits. Also interesting is that he had a biphasic clinical course, with an initial improvement but then a critical decline. A pharmacobezoar was discovered, with endoscopy pictures attached!
It’s good to believe that all overdoses are poly-substance until proven otherwise. This article looks at the prevalence of benzodiazepine use along with heroin. It showed that co-use of heroin and benzodiazepines was common, although the overall outcomes between co-users of heroin and benzodiazepines and heroin-only users were similar.
This study looks at self-reported medication allergies and adverse reactions, and what is documented on a patients chart. Not surprisingly, many self-reports were inaccurate. Something to consider the next time you perform a medication reconciliation and full history with your patients.
Toxicology in the News
We all enjoyed Dr. Fernandez’s lecture on political poisoning at the 2nd Annual Bronx Tox Symposium. Looks like she may have another potential case to add to her list. Only with time will we be able to determine if this patient was poisoned, and with what.
Old toxicologists talk about the ability of Visine™ in a drink can poison someone. The active ingredient in most of these eyedrops is tetrahydrozoline. This ingredient is part of the imidazoline family, which includes clonidine. In large enough concentrations toxicity is possible, and for the unfortunate husband in this article, his wife was dedicated to his demise.
I briefly mentioned this in my cyanide lecture during the 2nd Annual Bronx Tox Symposium, and this article highlights the event which lead to tamper resistant packaging.
Toxicology Toxin of the Month
This month I would like to present the following blog post from The Tox and The Hound on another potential use for naloxone. Opioids are not the only poison that can lead to small pupils, and CNS and respiratory depression. Can you name the toxin?
Just a funny Tox image from the world of Facebook: